Actually only 10-20% of the population is truly allergic to penicillin (PCN). Some people were told by well meaning parents they were allergic as infants if penicillin ingestion coincided with what might have been a viral rash, food allergy response, or even insect bites. The pediatrician would be called and informed of the rash and to be safe, advise stopping the medication. The rash disappeared and PCN was never prescribed again.
A Serious Response to Penicillin
Anaphylaxis is a true allergic response. There is a drop in blood pressure. There may be breathing difficulties, swelling of the mouth and throat, difficulty swallowing, wheezing and/or shortness of breath. It is an infrequent response but can be fatal if not treated immediately.
A Non-Serious Reaction to Penicillin
Indigestion, upset stomach, diarrhea, or facial flushing, or headache, are some possible side effects experienced with penicillin. This may or may not be allergy. This may be related more to the illness or some other coincidental situation than to the medication prescribed. Similarly, vomiting, fever, and irritability may be illness related and not drug related.
Penicillin and Rash
Hives are small bumps or wheals that appear n response to an allergen, usually within 24 hours. They tend to itch and disappear in a short time, although more may appear in a different spot over the course of a few days. Most hives disappear within five days on their own, but benedryl may be given for discomfort. Often this is considered an allergic response to penicillin.
Hives may be a reaction to something- but not necessarily penicillin or amoxicillin. They may be a reaction to an additive or flavoring of the medication. They may be a reaction to a food taken within the time span of the medication. It could be a reaction to the latex gloves used to examine the patient who was prescribed the medication. Or they can be a histamine reaction to the stress of the illness.
Many viral illnesses of childhood have a rash. (Fifths disease, chickenpox, roseola). If Amoxicillin, a form of penicillin, was prescribed, the mistaken assumption may be the drug caused the rash.
A rash, as in scarlet fever, sometimes accompanies strep throat. PCN is given for the throat infection, the rash appears, and again it is assumed it is the drug. The drug may be stopped to be on the safe side if it might be the cause of the rash and forever after, the person believes he is allergic to penicillin.
How to Determine if There is a Penicillin Allergy
It isn’t always possible to determine a true allergy and often the safety of just refusing the drug is advisable. On the other hand, in order to select the best medication and not use more complex drugs for a simple bacterial infection, it may be important to know if it is a true allergy. Further confusions arise if one is allergic to a derivative of penicillin such as Amoxicillin or Augmentin.
Allergists can do skin testing. Occasionally tolerance intake of the drug can be done under medical supervision to see the response of the small amounts that can be gradually increased.
Antibiotics should not be used to treat viruses or overused in any circumstances. Knowing a true allergy could help treatment with the least expensive and most appropriate drug.